AP NEWS

Warning: Killer Opiates Hit Region

December 5, 2018

LOWELL -- Officials on Tuesday reported a spike of opiate overdoses in the region, warning the public about an apparent “lethal, very strong batch of opiates in the area.”

Three people died from suspected overdoses over the weekend in the Greater Lowell area, said Lowell Fire Chief Jeff Winward.

There have been 21 overdoses in the last week, and eight in the previous 24 hours.

Officials say that fentanyl is being mixed with heroin and cocaine, and it’s being sold in pill form.

“We strongly urge people not to use opiates, but if you or your loved one is suffering from addiction, please be extra vigilant in the coming days,” Winward said in a statement. “Do not use alone, and check on your loved ones frequently if they may be using opiates.”

People who witness a possible overdose should call 911 immediately, he added.

The weekly overdose average for the year has been about eight, Winward reported. The 21 overdoses in the last week is “pretty scary,” he said.

Crews on the street are seeing pills labeled P for Percocet and O for Oxycontin, but the pills contain fentanyl, officials report. Users don’t know what they’re taking, the fire chief said.

“It can be anything,” Winward said. “It’s buyer beware out there.”

Former City Councilor Corey Belanger, who chairs the Mayor’s Opiate Task Force, said users have too much confidence in their dealers.

“It’s a really unfortunate situation,” he said. “They’re getting completely taken advantage of by these dealers.”

They’re trying to narrow down the overdoses to a neighborhood or block, but these recent ones have been spread out between downtown, the Acre, the South Common and Centralville, according to Belanger.

“There’s no rhyme or reason to it,” he said.

It’s important to spread this alert about the lethal batch to help save lives, he added.

“The best we can do is put the word out until we can narrow it down to the root source,” Belanger said.

The spike is significant, but it’s not surprising, said Lowell House CEO Bill Garr. There are spikes from time to time, he said, adding that there’s more fentanyl on the streets today.

By buying these pills, users are being set up for an overdose, he said.

“You think you’re safe, but if the pill has fentanyl, it will take you in the wrong direction,” Garr said.

The Lowell COOP team is always busy, following up on those who recently overdosed, the fire chief said.

“We can point people in the right direction, and coax them into different programs,” Winward said. “We work with people, and give them the services they need.”

Winward said that those who need help with detox or a recovery program should contact the Lowell COOP Team at 978-631-7240, or The Lowell House at 978-459-8656.

Follow Rick Sobey on Twitter @rsobeyLSun.

AP RADIO
Update hourly